Kentucky, 2004

Winter Storm in Kentucky, December 22 to 23, 2004

December 22 to 23, 2004 · NWS LMK · 7 events in 7 counties and zones

A winter storm began with freezing rain and sleet. It soon turned over to snow, and dropped five to ten inches of snow over the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A winter storm began with freezing rain and sleet. It soon turned over to snow, and dropped five to ten inches of snow over the area. Many area roads were dangerous or impassable, but the major highways and interstates remained open. Many flights out of Louisville International Airport were delayed or cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 1:50 AM EST, 6 hours 55 minutes earlier.

Area forecast discussion, Dec 22, 1:50 AM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 AM EST WED DEC 22 2004

....WINTER STORM WARNING CONTINUES TODAY THROUGH NOON THURSDAY
FOR SOUTHERN INDIANA AND CENTRAL KENTUCKY...

MAJOR WINTER STORM DEVELOPING EARLY THIS MORNING. MODELS IN VERY
GOOD AGREEMENT ON TRACK OF SURFACE LOW NOW LOCATED IN EASTERN TEXAS.
A WELL DEFINED SURFACE TROUGH EXTENDS NORTHEAST FROM THIS LOW ACROSS
WESTERN TENNESSEE AND INTO CENTRAL KENTUCKY. THIS LOW WILL DEEPEN AS
IT MOVES ACROSS EASTERN TENNESSEE THIS EVENING...AND THEN INTO WEST
VIRGINIA BY THURSDAY MORNING.

DYNAMICS IN PLACE FOR A LONG-LIVED PRECIPITATION EVENT ACROSS THE
LOWER OHIO VALLEY. OUR CWA WILL BE UNDER STRONG LIFT GENERATED BY A
COUPLED JET STRUCTURE IN PLACE ACROSS THE LOWER OHIO VALLEY. EVEN AS
THE SURFACE LOW MOVES ACROSS EASTERN KENTUCKY...UPPER AIR
DEFORMATION ZONE...AND LIFT ASSOCIATED WITH 500MB COLD POOL WILL
SERVE TO PROLONG PRECIPITATION THROUGH THURSDAY MORNING.

FORECAST SNOW AMOUNTS IN THE WSW WILL RANGE FROM 6 TO 12 INCHES
ACROSS SOUTHERN INDIANA. LESSER AMOUNTS OF 4 TO 8 INCHES WITH MIXED
PRECIPITATION WILL BE FORECAST ACROSS NORTH CENTRAL KENTUCKY.
FINALLY...PLAN TO UPGRADE WATCH ACROSS CENTRAL KENTUCKY AND THE
BLUEGRASS REGION TO A WARNING AS SUBSTANTIAL ICING IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON.

PRECIPITATION TYPE WILL BE A CHALLENGE ACROSS NORTHERN KENTUCKY
TODAY. EARLY THIS MORNING THE ARCTIC FRONT WAS JUST NORTH OF THE
OHIO RIVER. A COMPARISON OF THE MESOETA WITH CURRENT OBS SHOW THAT
MESOETA HAS A PRETTY GOOD HANDLE ON THE PROGRESS OF FREEZING
TEMPERATURES SOUTHWARD LATER THIS MORNING. EARLY THIS
MORNING...RADAR SHOWED SNOW BEGINNING TO DEVELOP ACROSS NORTHERN
TIER OF COUNTIES.

FOR NORTHERN KENTUCKY...EXPECT A MIX OF SNOW, SLEET, AND FREEZING
RAIN TO DEVELOP AS TEMPERATURES FALL LATER THIS MORNING. FORECAST
SOUNDINGS FOR LOUISVILLE...FOR EXAMPLE...SHOW 850MB TEMPERATURES
RISING TO 32 TO 33 DEGREES LATER THIS AFTERNOON EVEN AS THE LOWEST
LAYERS COOL DOWN.

ICING SEEMS THE BIGGEST THREAT FOR THE AREA EXTENDING FROM BOWLING
GREEN THROUGH LEXINGTON. FROZEN PRECIPITATION WILL THEN GIVE WAY TO
SNOW LATER THIS EVENING.

EXPECT PRECIPITATION TO END AS ALL SNOW THURSDAY MORNING AS THE
SURFACE LOW PULLS AWAY TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL
SETTLE FRIDAY ACROSS THE CENTRAL PLAINS. A REINFORCING SHOT OF
BITTERLY COLD AIR WILL MOVE INTO THE LOWER OHIO VALLEY AT THAT TIME
AND WILL BRING THE COLDEST TEMPERATURES OF THE SEASON TO SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY. TEMPERATURES ACROSS
SNOWCOVERED AREAS WILL QUITE POSSIBLY FALL TO BELOW ZERO FOR A
COUPLE OF NIGHTS THIS WEEKEND.

&&

.LMK WATCHES/ WARNINGS... WINTER STORM WARNING FOR ALL SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY THROUGH NOON THURSDAY.

WINTER STORM WARNING FOR THIS AFTERNOON THROUGH NOON THURSDAY FOR
CENTRAL KENTUCKY FROM SIMPSON COUNTY ALONG THE TENNESSEE BORDER TO
NICHOLAS COUNTY...INCLUDING BOWLING GREEN, SPRINGFIELD, AND
LEXINGTON.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH NOON THURSDAY FOR
PORTIONS OF EAST CENTRAL KENTUCKY ALONG AND SOUTHEAST OF A REGION
EXTENDING FROM ALLEN COUNTY ALONG THE TENNESSEE BORDER...NORTHEAST
TO CLARK COUNTY.

&&

JSD
Hazardous weather outlook, Dec 22, 3:35 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EST WED DEC 22 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
335 AM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY, TONIGHT, AND THURSDAY MORNING.

...MAJOR WINTER STORM FORECAST TO AFFECT THE AREA...

A SURFACE LOW PRESSURE SYSTEM WILL INTENSIFY AND BECOME A MAJOR
WINTER STORM THAT WILL AFFECT THE REGION TODAY THROUGH THURSDAY
MORNING. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR THE OUTLOOK AREA DURING THIS TIME PERIOD DUE TO THE
POTENTIAL FOR SIGNIFICANT WINTER WEATHER. TRAVEL WILL BE NEGATIVELY
IMPACTED WITH DELAYS OR CANCELLATIONS LIKELY.

* HEAVY SNOW IS FORECAST ACROSS MUCH OF SOUTHERN INDIANA WITH TOTALS
RANGING FROM 6 TO 12 INCHES.
* A MIXTURE OF PRIMARILY SNOW AND SLEET IS FORECAST TO AFFECT MOST
COUNTIES IN NORTH CENTRAL KENTUCKY (INCLUDING LOUISVILLE AND
ELIZABETHTOWN), WITH SNOW ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE
COUPLED WITH SOME ACCUMULATIONS OF SLEET AND ICE.
* FOR AREAS FROM LEXINGTON SOUTHWESTWARD TO AROUND CAMPBELLSVILLE
AND BOWLING GREEN, A MIXTURE OF RAIN, FREEZING RAIN, SLEET, AND SNOW
IS FORECAST. HERE ACCUMULATIONS OF ICE AND SLEET FROM ONE QUARTER TO
ONE HALF INCH ARE POSSIBLE ALONG WITH SNOW ACCUMULATIONS OF 1 TO 3
INCHES BY THURSDAY MORNING.
* FOR AREAS OF SOUTH AND EAST CENTRAL KENTUCKY INCLUDING RICHMOND,
COLUMBIA, AND ALBANY, MAINLY RAIN IS FORECAST FOR THIS EVENT. THE
RAIN MAY BE HEAVY AT TIMES TODAY, CAUSING SOME PONDING WATER IN LOW
SPOTS. THIS RAIN SHOULD SWITCH TO A PERIOD OF LIGHT FREEZING RAIN OR
LIGHT SNOW TONIGHT, WITH SNOW ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE.

PLEASE SEE THE WINTER STORM STATEMENT (WSWLMK) FOR ADDITIONAL
DETAILS AND CALL TO ACTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY.

AN ARCTIC AIRMASS IS THEN FORECAST TO DROP INTO THE OHIO VALLEY AFTER
THE STORM SYSTEM DEPARTS. IN AREAS THAT RECEIVE SNOW COVER,
TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL LIKELY GO A FEW
DEGREES BELOW ZERO, ESPECIALLY IN THE RURAL OUTLYING AREAS. WIND
CHILLS ON FRIDAY MORNING MAY NEAR 5 TO 10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
REPORT SNOW AND ICE ACCUMULATIONS, ALONG WITH HAZARDOUS TRAVEL
CONDITIONS, TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. YOU MAY
SUBMIT YOUR REPORT ONLINE. GO TO OUR WEBSITE AND CLICK ON SUBMIT
REPORT IN THE LEFT-HAND MENU. OUR WEB ADDRESS IS
WWW.CRH.NOAA.GOV/LMK

XXV

In the hours before

Local storm report, Dec 22, 4:26 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     SNOW             JASPER                  38.39N 86.94W
12/22/2004  1.5 INCH         DUBOIS             IN   LAW ENFORCEMENT

            ESTIMATED 1 TO 2 INCHES OF SNOW ON THE GROUND, WITH LIGHT
            SNOW OR FLURRIES OCCURRING AT OBSERVATION.

&&

XXV
Local storm report, Dec 22, 4:38 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     SNOW             SCOTTSBURG              38.69N 85.78W
12/22/2004  0.5 INCH         SCOTT              IN   LAW ENFORCEMENT

            SLICK ROADS REPORTED

0437 AM     SNOW             PAOLI                   38.56N 86.47W
12/22/2004  1.5 INCH         ORANGE             IN   LAW ENFORCEMENT

            SNOW ACUUMULATIONS ACROSS PARTS OF THE COUNTY.

&&

XXV
Local storm report, Dec 22, 5:19 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     SNOW             1 W JASPER              38.39N 86.95W
12/22/2004  3.8 INCH         DUBOIS             IN   TRAINED SPOTTER

&&

XXV
Local storm report, Dec 22, 5:46 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             HAWESVILLE              37.90N 86.76W
12/22/2004  1.0 INCH         HANCOCK            KY   LAW ENFORCEMENT

            SLEET CHANGED OVER TO SNOW WITHIN PAST HOUR. MORE
            SIGNIFICANT ACCUMULATIONS REPORTED ELSEWHERE IN HANCOCK
            COUNTY, HOWEVER VALUES ARE UNKNOWN.

&&

XXV
Local storm report, Dec 22, 6:45 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     SNOW             BORDEN                  38.47N 85.95W
12/22/2004  2.0 INCH         CLARK              IN   PUBLIC

&&

XXV
Local storm report, Dec 22, 8:03 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
803 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             HUNTINGBURG             38.30N 86.96W
12/22/2004  3.0 INCH         DUBOIS             IN   TRAINED SPOTTER

0736 AM     SNOW             FERDINAND               38.23N 86.86W
12/22/2004  3.0 INCH         DUBOIS             IN   TRAINED SPOTTER

0736 AM     SNOW             PORTERSVILLE            38.50N 86.98W
12/22/2004  5.0 INCH         DUBOIS             IN   TRAINED SPOTTER

0750 AM     SNOW             1 W JASPER              38.39N 86.95W
12/22/2004  5.0 INCH         DUBOIS             IN   TRAINED SPOTTER

&&

CMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Bullitt

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Bullitt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Henry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Winter Storm, Ohio

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Ohio forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Winter Storm, Oldham

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Oldham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Shelby forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Winter Storm, Spencer

When
December 22, 8:45 AM EST to December 23, 6:15 AM EST
Where
Spencer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429267, 5429268, 5429269, 5429270, 5429271, 5429272, 5429273.